Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 38, NWS Flagstaff, AZ

August 29, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2011, 1:13 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 1:13 PM MST (20:13 UTC)
Expired
Aug 29, 2011, 3:48 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 202 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WGUS55 KFGZ 292013
FFWFGZ
AZC001-292315-
/O.NEW.KFGZ.FF.W.0038.110829T2013Z-110829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
113 PM MST MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 415 PM MST

* AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL THAT IS PRODUCING FLASH FLOODING FROM A 
THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  NUTRIOSO...
  ALPINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DAVIS CREEK...AUGER CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT
CREEK...COLEMAN CREEK...SAN FRANCISCO RIVER...COLTER CREEK...COYOTE
CREEK...TURKEY CREEK...CAMPBELL BLUE CREEK...MAMIE CREEK...HULSEY
CREEK...PADDY CREEK...PACE CREEK...CANYON CREEK...ROMERO CREEK AND
STONE CREEK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER DEBRIS FLOWS IN STEEP 
TERRAIN...OF THE BURN AREA.

&&

LAT...LON 3397 10924 3396 10905 3378 10905 3378 10924

$$
TC
2 follow-up statements
153 
WGUS75 KFGZ 292214
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST MON AUG 29 2011

AZC001-292315-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-110829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
314 PM MST MON AUG 29 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
SOUTHEASTERN APACHE COUNTY...

AT 305 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS HAVE WEAKENED...WITH MAINLY LIGHT RAIN IF ANY  
FALLING FROM NUTRIOSO SOUTH TO ALPINE. ONCE AGAIN THE THUNDERSTORM 
CAPABLE OF PRODUCING FLASH FLOODING HAVE WEAKENED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
 NUTRIOSO...
 ALPINE...
 HIGHWAY 180 AND 191 SOUTH OF NUTRIOSO THROUGH ALPINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DAVIS CREEK...AUGER CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT
CREEK...COLEMAN CREEK...SAN FRANCISCO RIVER...COLTER CREEK...COYOTE
CREEK...TURKEY CREEK...CAMPBELL BLUE CREEK...MAMIE CREEK...HULSEY
CREEK...PADDY CREEK...PACE CREEK...CANYON CREEK...ROMERO CREEK AND
STONE CREEK.

THE FLASH FLOODING FLOW PRODUCE BY THE HEAVY RAIN EARLIER WILL 
CONTINUE TO RECEDE WITH THE THREAT OF FLOODING IN THE DRAINAGE 
MENTIONED ABOVE DECREASING AND RECEDING THROUGH 400 PM MST. 

&&

LAT...LON 3397 10924 3396 10905 3378 10905 3378 10924

$$
TC
273 
WGUS75 KFGZ 292248
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST MON AUG 29 2011

AZC001-292255-
/O.CAN.KFGZ.FF.W.0038.000000T0000Z-110829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
348 PM MST MON AUG 29 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN APACHE
COUNTY...

AT 347 PM MST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NO ADDITIONAL RAIN HAS FALLEN AT LEAST SINCE 200 PM MST AROUND THE 
AREA FROM NUTRIOSO SOUTH TO ALPINE. 

THE FLASH FLOOD WARNING HAS BEEN CANCELED...SINCE NO ADDITIONAL 
RAINFALL IS THREATENING THE AREA...AND ANY FLOODING HAS SINCE 
RECEDED. 


LAT...LON 3397 10924 3396 10905 3378 10905 3378 10924

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:35 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 29, 9:35 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST MON AUG 29 2011

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN ENTRENCHED ACROSS MOST OF
NORTHERN ARIZONA WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING CONTINUING EACH AFTERNOON AND EVENING.
DRIER AIR FROM THE WEST COULD BRING A SLIGHT DOWNTURN IN
THUNDERSTORM ACTIVITY NEAR THE NORTHERN BORDER OF ARIZONA ON FRIDAY
AND SATURDAY. OTHERWISE...WELL ABOVE NORMAL TEMPERATURES ARE
EXPECTED AS STRONG HIGH PRESSURE STAYS OVER THE AREA.

&&

.DISCUSSION...DRIER AIR HAS MOVED OVER NORTHERN AZ COMPARED WITH 24
HOURS AGO...HOWEVER MORNING SOUNDING FROM FLAGSTAFF INDICATES AMPLE
MOISTURE AND INSTABILITY FOR ISOLATED TO SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON. FIRST THUNDERSTORMS WILL DEVELOP OVER THE
HIGHER TERRAIN AROUND NOON...THEN WILL SPREAD INTO THE LOWER
ELEVATIONS LATER IN THE AFTERNOON AND EVENING. IN ADDITION...A VERY
WARM AIRMASS WILL LEAD TO TEMPERATURES APPROACHING EXCESSIVE HEAT
WARNING CRITERIA IN THE LOW ELEVATIONS OF YAVAPAI AND NORTHERN GILA
COUNTY. CURRENT FORECAST PACKAGE INDICATES THESE FEATURES WELL AND
NO UPDATES ARE PLANNED THIS MORNING.

&&

.PREV DISCUSSION/230 AM MST/...HIGH PRESSURE WILL REMAIN OVER THE
SOUTHWEST UNITED STATES THROUGH THE COMING WEEKEND WITH SUBTLE
DAY-TO-DAY VARIATIONS IN THUNDERSTORM COVERAGE. MONSOON MOISTURE
WILL GENERALLY REMAIN FIRM OVER THE AREA BUT TOWARD FRIDAY AND
SATURDAY...AS A SHORT-WAVE TROUGH BRUSHES NORTHERN ARIZONA...MODELS
PROMISE SOME DRYING ALONG THE ARIZONA/UTAH BORDER. OTHERWISE...MORE
OF THE SAME...WITH STORMS TENDING TO FORM OVER THE HIGHER TERRAIN
AROUND MIDDAY AND THEN A FEW MOVING INTO THE LOWER ELEVATIONS BY THE
EVENING. DAYTIME TEMPERATURES WILL REMAIN ABOVE NORMAL BUT NOT QUITE
AS HOT AS THE WOBBLING POSITION OF THE HIGH PREVENTS THE BUILDUP OF
HEAT OVER SUCCESSIVE DAYS AND AN INCREASINGLY LESS FAVORABLE SUN
ANGLE COMES INTO PLAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING CLOUDS TODAY
WITH SCT SHRA/TSRA DEVELOPING. MVFR TO LOCAL IFR CONDITIONS CAN BE
EXPECTED WITH THE STRONGER THUNDERSTORMS AS WELL AS GUSTY AND
ERRATIC WINDS.  THUNDERSTORM ACTIVITY SHOULD WANE BY 04Z MONDAY WITH
SCT CLOUD COVER PERSISTING THROUGH 06Z MON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...........DJO/MCCOLLUM
AVIATION.........MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 29, 5:21 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
521 AM MST MON AUG 29 2011

AZZ004>018-037>040-300715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
521 AM MST MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WILL CONTINUE OVER THE LOWER DESERTS OF
CENTRAL ARIZONA. IN ADDITION...ISOLATED THUNDERSTORMS WILL
DEVELOP OVER PORTIONS OF NORTHERN ARIZONA THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER CONDITIONS WILL CONTINUE OVER THE LOWER DESERTS. THERE
WILL BE A THREAT OF ISOLATED THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:36 PM MSTSpecial Weather StatementFGZ54 min
Aug 28, 7:33 PM MSTSpecial Weather StatementFGZ42 min
Aug 28, 8:58 PM MSTSpecial Weather StatementFGZ47 min
Aug 29, 12:50 PM MSTAreal Flood AdvisoryFGZApache3 hr

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.